Skip to Main Content
NATIONAL-ACADEMIES.ORG  
 
National Academy of Sciences
National Academy of Engineering
Institute of Medicine
National Research Council
Board on Mathematical Sciences and Their Applications
Board on Mathematical Sciences and Their Applications
BMSA Home
About BMSA
Mission
Current Themes
Committee On Applied & Theoretical Statistics
Member Bios
Publications
Past Events
Staff and Contact Info
DEPS Home

Dynamical Modeling of Complex Biomedical Systems

April 28-28, 2001

 

Agenda
Board on Mathematical Sciences
Board on Life Sciences
National Research Council
Dynamical Modeling of Complex Biomedical Systems
Holiday Inn-Georgetown
2101 Wisconsin Ave., Washington, D.C.

April 26-28, 2001

Thursday, April 26

1:00-3:00 p.m. Overview Session -part 1

This session will introduce for the mathematical scientists some of the major developments taking place in the biomedical sciences, and also include a talk on the sort of data under development.

Two 30-minute talks followed by one hour of discussion.

  1. Eduardo Marban (Johns Hopkins) Gene transfer/gene therapy
  2. Terry Speed (Berkeley) Arrays

De Witt Sumners, (Florida State University) Moderator

3:00-3:30 p.m. Break

3:30-5:30 p.m. Mathematical Sciences and Disease States - part 1

Two 30-minute talks followed by one hour of discussion.

  1. Charles Peskin (NYU), heart valve models
  2. James Weiss (UCLA), arrhythmias

De Witt Sumners (Florida State University), moderator

5:30-6:30 p.m. Reception


Friday, April 27

8:00 a.m. Continental Breakfast

8:30-10:30 a.m. Overview Session - part 2

Two 30-minute talks followed by one hour of discussion.

  1. Michael Phelps (UCLA), genetic engineering/molecular imaging/molecular drug
  2. Douglas Lauffenburger (MIT), Cell Engineering: Quantitative Modeling and Experimental Studies of
    How Cell Functions Depend on Molecular Properties

Jim Weiss (UCLA), moderator

10:30-11:00 a.m. Break

11:00-1:00 p.m. Mathematical Sciences and Disease States - part 2

Two 30-minute talks followed by one hour of discussion.

  1. Dan Roden (Vanderbilt), pharmacogenetics
  2. Bruce Levin (Emory University), Mathematical Models of the Population Dynamics of Antibiotic Therapy

Jim Weiss (UCLA), moderator

1:00 p.m. Lunch

2:00-5:30 p.m. Dynamical Models of Cellular Processes

Four 30-minute talks followed by 90 minutes of discussion.

  1. John Tyson (Virginia Tech), The Eukaryotic Cell Cycle: Molecular Mechanisms and Mathematical Models
  2. Byron Goldstein (Los Alamos), cell signaling
  3. Garrett Odell (Univ. Washington)
  4. George Oster (Berkeley)

Iain Johnstone (Stanford), moderator

5:30-6:30 p.m. Reception


Saturday, April 28

8:30 a.m. Continental Breakfast

9:00-12:30 p.m. Neuroscience

Four 30-minute talks followed by 90 minutes of discussion.

  1. John Rinzel (NYU), Modeling the Thalamus in Sleep and Awake States
  2. Don Johnson (Rice University), Information Processing: Data Analysis and Theory
  3. Larry Abbott (Brandeis University)
  4. Emery Brown (Massachusetts General Hospital), analysis of neural signals

Peter Bickel (Berkeley), moderator

12:30 p.m. Adjourn

Return to top of page

Participants

Larry Abbott, Brandeis University

Amir Assadi, University of Wisconsin

Douglas Bauer, National Academy of Sciences

Peter J. Bickel, University of California, Berkeley

Mark Borodovsky, Georgia Tech

Emery Brown, Harvard Medical School

Jason Cantarella, University of Georgia

James Cassatt, National Institute of General Medical Sciences

Marvin Cassman, National Institute of General Medical Sciences

Andrew Conn, International Business Machines

Dawn Courtney, National Academy of Sciences

Robert Cox, National Institute of Mental Health

Keith Crank, National Science Foundation

Greg Dewey, Keck Graduate Institute

Cathryn Dippo, Bureau of Labor Statistics

William DuMouchel, AT&T Research

Joan Esnayra, National Academy of Sciences

Nina Fedoroff, Pennsylvania State University

Terry Gaasterland, Rockefeller University

David Galas, Keck Graduate Institute

Bijoy Ghosh, Washington University

Leon Glass, McGill University

Byron Goldstein, Los Alamos National Laboratory

Michael Green, Pennsylvania State University

Denny Gulick, University of Maryland

Jeff Hasty, Boston University

Ira Herskowitz, University of California, San Francisco

Colin Hill, Cornell University

David Hoel, Medical College of South Carolina

Fern Hunt, National Institute of Standards and Technology

Monica Hurdal, Florida State University

Don Johnson, Rice University

Gary Johnson, U.S. Department of Energy

Iain Johnstone, Stanford University

Jim Keener, University of Utah

Sallie Keller-McNulty, Los Alamos National Laboratory

Judy Kennedy, University of Delaware

Malgorzata Klosek, University of Wisconsin

Douglas Lauffenburger, Massachusetts Institute of Technology

Charles Lawrence, Rensselaer Polytechnic Institute

Bruce Levin, Emory University

William Levine, University of Maryland

Christine Lister, Cornell University

Jun Liu, Harvard Universitiy

John Luecke, University of Texas

Craig Malbon, SUNY, Stony Brook

Edwardo Marban, Johns Hopkins University

Peter McCullagh, University of Chicago

Michael Mihalik, Vanderbilt University

Kathleen Morrish, National Imagery and Mapping

Janet Novotny, U.S. Department of Agriculture

Garrett Odell, University of Washington

George Oster, University of California, Berkeley

Bernard Palsson, University of California, San Diego

Alan Perelson, Los Alamos National Laboratory

Charles Peskin, New York University

Don Pfatt, Rockefeller University

Michael Phelps, University of California, Los Angeles

Walt Polansky, U.S. Department of Energy

Alex Pothen, Old Dominion University

John Rinzel, New York University

Dan Roden, Vanderbilt University

Don Schwendem, Rensselaer Polytechnic Institute

David Scott, Rice University

Fran Sharples, National Academy of Sciences

Eric Siggia, Rockefeller University

Karen Skinner, National Institute on Drug Abuse

Temple Smith, Boston University

Terence Speed, University of California, Berkeley

Ken Stephenson, University of Tennessee

DeWitt Sumners, Florida State University

Nancy Sung, Burroughs Wellcome Fund

Michael Tabor, University of Arizona

Michael Teitelbaum, Sloan Foundation

David Terman, Ohio State University

David Thomassen, U.S. Department of Energy

Philippe Tondeur, National Science Foundation

John Tyson, Virginia Tech

Nora Volkow, Brookhaven National Laboratory

Scott Weidman, National Academy of Sciences

Jim Weiss, University of California, Los Angeles

Keith Worsley, McGill University

Barbara Wright, National Academy of Sciences

Rongling Wu, University of Florida

Sam Wu, University of Florida

Cheng Zhu, Georgia Tech

Return to top of page